If you're on The Pill and experience this migraine symptom, you need to call your doc, STAT.

By Lauren Mazzo
Mark Harwood/Getty Images

I was sitting in 11th-grade American history class. We were working with our seat partners on an assignment when I started feeling a little, uh, weird.

My partner was flying through the answers on our worksheet, and I was sitting there, feeling totally braindead. Then, I realized that my entire hand—the one I was writing with—was eerily missing from my vision. I could see the paper in front of me, my desk, everything—but my entire arm (where I knew it should be) was gone. I shifted my focus to the words on the page; my arm came back (thank god) but, now, the words on the page were sporadically disappearing. It wasn't like an entire section of the paper was blank; random words were missing from sentences, only to reappear once I'd moved my eyes over a different part of the page. (They read a little something like this: What       hell   happening? Am      losing my       ?) I attempted to keep my cool and finish the worksheet in front of me, but my hand felt alien, and could barely grip the pencil. I tried shaking it out, feeling some minor pins and needles, but the fog over my brain and body seemed to intensify.

At the time, I was habitually getting only four or five hours of sleep a night, so maybe I was just really tired, I thought. No, something wasn't right here.

I realized I should probably go see the nurse, and went to tell my teacher but could barely speak. I distinctly remember having to consciously choose each word, mentally sound it out, and will my lips to form the sounds necessary. The intonation still came out slightly off-kilter and unsure, like a shy person figuring out how to project their voice in front of a crowd. Still, I finally got my message across and headed to the nurse.

En route, though, I started feeling nauseous. My head, still foggy, now also felt like it was simultaneously swimming and spinning. I stopped in the bathroom on the way, thinking I might puke; when I looked in the mirror at my own reflection, there was a weird sensation of not being able to look myself in the eye.

I called my mom—as 16-year-olds do—sure that I was dying, that my brain was exploding, or something equally serious was happening inside my head. She quickly solved the mystery: I was having a migraine. She'd experienced them throughout her late teens and early twenties and immediately recognized the symptoms I was describing. I went home for the day and hibernated, forcing myself to sleep, only emerging to puke once or twice.

The next day, I thought, so, this was life now? Just like my mom, I was going to be a person who suffers from migraines? It felt like a rite-of-passage of sorts, a secret thing that marked my transition to adulthood, like getting my period and learning to like coffee. Luckily, after that day, my migraines were actually few and far between—but they were always marked by this strange onslaught of neurological symptoms followed by the headache, nausea, and eventual hangover-like crash. (Related: How to Tell the Difference Between a Headache vs. Migraine)

It wasn't until four years later that I found out one of my best friends from high school was also plagued by these crazy migraines—and that her ob-gyn was taking her off the birth control pill because of it. She explained to me that her doctor told her to stop taking the pill immediately because these specific migraine symptoms mean you could be at risk for something serious.

This made me wonder: I was also on a low-dose hormonal birth control pill (and had been for years), but never had any weird side effects from it—or so I thought. Sure enough, at even the slightest mention of my migraine symptoms, my on ob-gyn urged me to dump the pack: "Don't take any more pills," she said very directly.

What's the Deal with Migraines and Birth Control?

Turns out, a migraine with temporary visual or neurological symptoms is called a migraine with aura, says Sophia Yen, M.D., M.P.H, co-founder and CEO of Pandia Health, an online birth control resource. These symptoms can include visual disturbances (blind spots, seeing geometric designs, zigzag lines floating across your vision, shimmering spots or stars, changes in vision, vision loss, flashes of light) or other neurological disturbances (numbness in one hand or one side of your face and may spread, speech or language problems, muscle weakness in a specific location—not all over). These warning signs usually happen immediately before the migraine and signal that your head is about to hurt a lot. (Related: 7 Self-Care Practices Every Migraine Sufferer Should Know)

While tons of people get migraines (about 12 percent of adults in the U.S., according to 2016 data from the American Migraine Foundation, AMF), only about 25 to 30 percent of people who get migraines also have aura symptoms, according to the AMF—and that is the big red flag when it comes to migraines and birth control.

"Estrogen increases the risk of blood clots, and when you have the aura, you're actually having a mini temporary stroke, aka a blood clot," says Dr. Yen. "That's why, if you have migraine with aura, it's not safe for you to be on medication with estrogen."

So, if you get migraines with aura on birth control, you should stop taking it immediately, tell your doctor, and abstain or use condoms, she says. "You risk getting a stroke or even death" if you don't discontinue the use.

Research confirms that women taking hormonal contraceptives who get migraines with aura, specifically, have an increased stroke risk, according to a 2017 review published in the journal Headache. (Want more proof? This woman's experience proves that, yes, birth control can cause extremely dangerous blood clots.)

No, this doesn't mean you have to be off birth control forever; non-hormonal and progestin-only birth control methods are safe since they don't have estrogen, says Dr. Yen. That includes hormonal IUDs, copper IUDs, the implant, the shot, and condoms.

And if you get headaches on birth control without aura, then it’s ok to be on an estrogen-containing birth control method (such as the pill, patch, or ring) but you might need some adjustment of your medication, says Dr. Yen. (And if you get aura migraines but aren't on birth control, you should still mention it to your doc, so they can rule out more serious conditions.)

While, yeah, this is admittedly scary, the takeaway isn't to turn your back on birth control forever; instead, it's about knowing the potential side effects (or drug interactions!) of any medication you're taking and being super honest with your doctor.

I'm six years into life with hormonal IUDs, and I'm happy to report zero migraines and no crazy symptoms—yet.

Advertisement


Comments

Be the first to comment!